Warning Signs Of Fentanyl Use

There are two main concerns related to Fentanyl use: accidental poisoning from Fentanyl-laced drugs and intentionally seeking out Fentanyl for its incredibly potent effects. No matter how someone encounters Fentanyl, it is important to know the signs and symptoms associated with someone who may be under the influence of Fentanyl, either intentionally or unintentionally.

Physical signs of acute Fentanyl use (intoxication) can include:

  • Restricted pupils (pinpoint pupils)
  • Shallow breathing or breathing less frequently
  • Slower heart rate
  • Difficulty focusing
  • Inability to maintain normal posture
  • Eye movements that are shaky or wandering
  • Slurred speech
  • Muscle weakness, instability
  • Uncharacteristic deficits in attention
  • Poor decision-making or impulse control

Emotional, behavioral, and social signs of acute Fentanyl use (intoxication) can include:

  • Unusual drowsiness or difficulty remaining awake
  • Difficulty keeping eyes open at unusual times of day
  • Episodes of significantly reduced hunger and inability to tolerate food
  • Episodes of intense hunger and binge eating

Other signs of Fentanyl use aren’t specific to Fentanyl but could indicate problematic use of Fentanyl or another drug. Some of these warning signs include:

  • New and unexpected fluctuations in mood
  • Decreased ability to regulate emotional responses
  • Making seemingly not relevant comments
  • Hallucinations or delusions
  • Social isolation or detachment
  • Insomnia
  • Hypersomnia (sleeping more than 15 hours a day)
  • Increased secrecy or hostile reactions
  • Missing money or valuable items
  • Decline in personal hygiene or appearance
  • Scabs on the face or arms
  • Significant lack of interest in activities
  • Unexplained burns on lips or fingers
  • New friends who show signs of Fentanyl use

What To Do If You Think Someone Is Using Fentanyl

Your response to someone you suspect is using Fentanyl should be guided by your relationship with that person and whether you think they are intentionally or unintentionally using Fentanyl. With so much news coverage of Fentanyl-related deaths, it can be scary when you think your child, spouse, family member, or friend may be using Fentanyl.

If you suspect your child is using Fentanyl, depending on their age, your response should range from hypothetical and vague education about drugs to intensive discussions and utilization of drug testing technologies like Fentanyl test strips or urine or saliva drug tests.

It’s important to keep in mind that it’s very rare for people to intentionally use Fentanyl without a significant history of drug use. Most people escalate to Fentanyl use when they have developed tolerance to their preferred Opioid, such as Heroin or Oxycodone. When this happens, they no longer experience the same high from it and are looking for a more potent drug response. If you know someone who has a history of drug use, particularly use of other Opioids like Oxycontin, Percocet, Vicodin, Dilaudid, Morphine, or Heroin, it’s important to initiate an open and non-judgmental discussion with them about the dangers of Fentanyl.

When talking with your child or a loved one about Fentanyl, you can share a news story you heard, ask what they know about it, give them an opportunity to ask questions, provide resources about the dangers of Fentanyl, share harm reduction strategies, and discuss treatment options. You can educate them about the availability of Fentanyl test strips and Naloxone (Narcan) or even provide them to the person. You can purchase Narcan in many states without a prescription, and community organizations like colleges, first responders, and social service agencies may provide it for free.

Throughout your conversations about Fentanyl, it’s important to control your emotions so you don’t act alarmed or ashamed if someone admits curiosity or use of Fentanyl. It will help your relationship and their safety if you instead respond with gratitude for their honesty and provide education and access to harm-reduction products and services.

Paid Advertising. We receive advertising fees from purchases through the BetterHelp links below.

Online Addiction Counseling

Get professional help from an online addiction and mental health counselor from BetterHelp.

Get Matched
Begin Therapy
  • Personalized Matching Process
  • Easy Online Scheduling
  • 30,000+ Licensed Therapists

TAKE ASSESSMENT

Fentanyl Overdose Prevention

Preventing death from Fentanyl overdoses is a high priority in most communities. Effective harm reduction strategies are becoming more widely available, but there are still legal restrictions in some states due to the false idea that harm reduction encourages drug use. It’s important to know what is available in your area.

Harm reduction strategies for Fentanyl include clean needle programs, Fentanyl test strips, drug batch testing, overdose prevention sites (supervised consumption sites), Naloxone training, and Naloxone access. One of the most critical ways to prevent lethal Fentanyl overdose is to make sure you and your household members know the symptoms and are prepared to respond with life-saving efforts like CPR, Naloxone, or contacting emergency medical assistance.

Signs of a Fentanyl or another Opioid overdose include:

  • Shallow breathing, infrequent breathing, or not breathing
  • Gurgling or choking sounds in the throat
  • Blueish color on lips, gums, or nail beds (indicating lack of oxygen)
  • Extreme drowsiness or difficulty staying awake
  • Inability to be woken up
  • Constricted (pinpoint) pupils when you pull up the eyelid

Find Treatment For Fentanyl Abuse Today

Fentanyl overdoses accounted for over 70% of all fatal overdoses in 2021, which totaled nearly 110,000. The extreme potency, prevalence, and access to Fentanyl means preventing overdoses is an incredibly challenging task. Understanding the signs and symptoms of a potential Fentanyl addiction can mean the difference between life and death.

If you or someone you know is struggling with a Fentanyl addiction, don’t wait to get help. Fentanyl can cause an overdose in minutes, and without intervention, it can become fatal. To start your path toward recovery, contact a treatment provider today to learn about Fentanyl treatment options.